Kentucky, 2011Winter Storm and Heavy Snow in Kentucky, January 26, 2011
January 26, 2011 · NWS JKL · 27 events in 17 counties and zones
On January 25th, a strong low pressure system developed along the Gulf coast and then tracked northeast up the east coast. The temperatures across eastern Kentucky were slightly too warm so the precipitation was rain before a change over to snow.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 25th, a strong low pressure system developed along the Gulf coast and then tracked northeast up the east coast. The temperatures across eastern Kentucky were slightly too warm so the precipitation was rain before a change over to snow. The event for eastern Kentucky was primarily the upper level low and heavy wet snow fell across eastern Kentucky knocking out the power for Breathitt and Perry counties with only 2 inches of snow reported. Winter Storm Warnings and Winter Weather Advisories were issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 26, 1:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 26, 1:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 AM EST WED JAN 26 2011
.SHORT TERM.../THE REST OF TONIGHT/
TEMPS ACROSS THE REGION CONTINUE TO SLOWLY SLIDE...BUT CURRENT
INDICATIONS ARE TEMPERATURES AVERAGING IN THE MID AND UPPER 30S.
TEMPS ARE STILL HOLDING IN THE MID 40S NEAR MIDDLESBORO. OVERNIGHT
SOME SLIGHTLY DRIER AND COLDER AIR SHOULD BEGIN TO ADVECT IN ON NORTH
TO NORTHEAST FLOW AND LIFT BECOME SUFFICIENT TO COOL OFF THE COLUMN
AND ELIMINATE THE WARM AIR CURRENTLY BETWEEN ABOUT THE SFC AND 850 MB.
TEMPS IN EVEN THE HIGHEST TERRAIN IS IN THE MID 30S SUCH AS BLACK MTN
AND PIKE COUNTY MESONET. CURRENT INDICATIONS ARE OF THIS WARM LAYER
GO AWAY AND LOWER LEVELS TO BEGIN COOLING OFF FROM WEST TO EAST
BETWEEN ABOUT 6Z AND 11Z. THIS SHOULD LEAD TO A SLIGHTLY FASTER
CHANGEOVER OVER THE NORTH AND WEST AS WELL AS THE HIGHEST TERRAIN
GRADUALLY DESCENDING AND WORKING EAST DURING THAT TIMEFRAME.
18Z MODEL RUNS AND TO SOME EXTENT THE 0Z MODEL RUNS THAT TRICKLED IN
AS WELL AS THE 21Z SREF INDICATE THE POTENTIAL FOR HEAVY ENOUGH QPF
TO GET TO AROUND 4 INCHES ON AVERAGE TOWARD THE LAKE CUMBERLAND
REGION. ALTHOUGH CONFIDENCE WAS NOT EXTREMELY HIGH ENOUGH AND TIMING
OF CHANGEOVER IS UNSURE...IT APPEARS THAT DEFORMATION BAND SNOW NOW
TO THE W AND NW OF THAT REGION SHOULD GRADUALLY WORK INTO THAT AREA
OR DEVELOP TOWARD DAWN IN THE SW. HOWEVER...SNOWFALL SHOULD STILL
AVERAGE HIGHER IN POINTS TO THE EAST OF THE INTERSTATE 75 CORRIDOR.
NAM INDICATES THE POTENTIAL FOR FRONTOGENETIC BANDING OF SNOW
POSSIBLY WORKING INTO THE BLUEGRASS REGION AND POSSIBLY OUR NORTHERN
COUNTIES. AT THIS POINT IN TIME...DID NOT INCREASE SNOWFALL IN THE
FAR NORTH. HOWEVER...THE MIDNIGHT SHIFT WILL MONITOR TRENDS AND MAKE
ANY ADJUSTMENTS AS NECESSARY.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TONIGHT/
RAIN IS CONTINUING TO MOVE NORTH INTO THE REGION...WITH RAIN FALLING
TO THE WEST OVER MUCH OF CENTRAL KY AND CENTRAL TN. OVER FAR WESTERN
TN AND KY...THE PRECIPITATION HAS CHANGED OVER TO SNOW. TEMPS
CURRENTLY ARE IN THE 40S ACROSS MOST OF THE REGION...WITH UPPER 30S
ACROSS THE FAR NORTH AND MID TO UPPER 30S ACROSS THE HIGHEST TERRAIN
ALONG THE VA BORDER. WETBULB TEMPS IN THOSE LOCATIONS ARE NEAR THE
FREEZING MARK. SOME DRIER AND COLDER AIR IS ADVECTING INTO THE AREA
ON NE FLOW IN THE LOWER LEVELS AROUND HIGH PRESSURE NORTH OF THE OH
RIVER. HOWEVER...THE FLOW IS EXPECTED TO BECOME MORE EASTERLY OFF
THE SFC RELATED TO THE LOW PASSING BY TO THE SOUTH AND EAST OF THE
REGION. DEWPOINTS ARE HIGHEST OVER THE WESTERN PART OF THE CWA AND
LOWEST IN THE EAST. THIS WOULD PUT WETBULB TEMPERATURES LOWER IN
EASTERN SECTIONS THAN WESTERN SECTIONS...BUT COLDER AIR IS ALSO
EXPECTED TO GRADUALLY ADVECT IN MORE QUICKLY IN THE NORTH AND WEST
THAN THE SOUTHEAST AS THE SFC LOW PASSING BY TO THE SOUTH AND EAST OF
THE AREA BEGINS TO REORGANIZE ALONG THE CAROLINA COASTLINE.
THE 18Z MODEL DATA DID NOT OFFER A LOT OF CONFIDENCE IN PLACEMENT OF
THE HEAVIEST QPF...BUT 1000-500 MB THICKNESSES...AND 1000-850 MB
THICKNESSES AND MODEL FORECAST SOUNDINGS ETC...AT LEAST HINTED AT A
POSSIBLE EARLIER CHANGEOVER THAN WHAT THE HEADLINES HAD INDICATED.
THE 18Z GFS WAS THE QUICKEST WITH THIS. IF THE 18Z GFS WERE TO
VERIFY...AN EARLIER CHANGEOVER COULD LEAD TO MORE SNOWFALL OVER THE
FAR SW CWA ESPECIALLY CONSIDERING HIGHER 18Z GFS QPF IN THE SW.
HOWEVER...WAS NOT CONFIDENT ENOUGH TO RAISE AMOUNTS THERE JUST YET.
HOWEVER...CONSIDERING THE ZFP WORDING AND THE REASONABLE TIMING OF
CHANGEOVER IN THE WX GRIDS...OPTED TO START ALL OF THE HEADLINES TWO
HOURS EARLIER TO COVER A POSSIBLE EARLIER CHANGEOVER...ESPECIALLY ON
RIDGETOPS AND BETTER LINE UP WITH SURROUNDING CWAS. OVERALL...WE DID
NOT CHANGE THE GRIDS AT THIS POINT...JUST ADJUSTED THE HEADLINE START
TIMES. LATER UPDATES MAY BE NEEDED...DEPENDING ON HOW QUICKLY
CHANGEOVER MOVES EAST ACROSS WESTERN KY AND TN TOWARD THE INTERSTATE
65 CORRIDOR.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY NIGHT/
CURRENT CONDITIONS STARTING AT 20Z SHOW WIDESPREAD CLOUD COVER OVER
SPREADING THE FORECAST AREA. RADAR SHOWS RETURNS MAKING IT INTO
SOUTHERN KENTUCKY BUT STRUGGLING TO MAKE IT FURTHER NORTH INTO
SOMEWHAT DRYER AIR. HOWEVER...SOUTHERN COUNTIES HAVE MOISTENED UP
QUITE A BIT AHEAD OF THIS EVENT PRELUDING TO THE STRONG SOUTHERLY
FLOW ASSOCIATED WITH THE DEEPENING OF THE GULF SURFACE LOW AND UPPER
LOW TRAVELING ALONG THE APPALACHIAN RIDGE.
THE MODELS HAVE COME TOGETHER ON THIS EVENT ACCORDING TO TRACK BUT
SOME MESOSCALE TYPE PARAMETERS ARE STILL IN QUESTION. WITH THE
DEEPENING OF THE LOW AND FLOW SHIFTING TO FROM THE NORTH TO BRING IN
COLDER AIR. WITH THIS IN MIND...EXPECTING A CHANGE OVER TO SNOW IN
THE EASTERN COUNTIES EXPECTED AROUND 15 TO 16Z AND EVEN EARLIER IN
THE HIGHER TERRAIN ABOVE 2000 FEET. SNOW RATIOS ARE EXPECTED TO BE A
BIT HIGHER IN THE ELEVATIONS ABOVE 2000 FEET WITH A QUICKER CHANGE
OVER SO A 6 TO 10 INCH AMOUNT IS EXPECTED AND IN THE VALLEYS A 3 TO 6
INCH AMOUNT. SO THEREFORE...HAVE GONE AND ISSUED THE WINTER STORM WARNING
FOR THE EASTERN TIER OF COUNTIES TILL 7 PM WEDNESDAY.
AN EARLIER CHANGE OVER TO SNOW IS EXPECTED IN THE WESTERN COUNTIES BUT
IS NOT EXPECTED TO GET THE DYNAMICS NEEDED FOR HEAVIER TOTALS THAT
THE EASTERN COUNTIES WILL BE GETTING. THE CHANGE OVER TIME IN THE
WESTERN COUNTIES WILL BE MORE LIKE A 3 TO 4 AM CHANGE OVER AND
CONTINUING TILL 7PM WEDNESDAY. BETTER DYNAMICS ARE PRESENT IN THE
SOUTHWESTERN COUNTIES SO A 2 TO 4 INCH AMOUNT IS EXPECTED AND A 1 TO
3 INCH IN THE BLUEGRASS COUNTIES SO A WINTER WEATHER ADVISORY HAS
BEEN ISSUED. CONCERNS HERE ARE OBVIOUSLY TEMPERATURES BUT WITH TEMPS
LIKELY FALLING THROUGHOUT THE DAY WEDNESDAY...QUITE A IMPACT FROM
THIS SYSTEM IS EXPECTED.
THE CONSENSUS IN THE MODELS HAS THIS EVENT TRACKING OFF AND OUT OF
THE FORECAST AREA BY 1 AM WEDNESDAY NIGHT WHICH WILL PRETTY MUCH SHUT
OFF OUR SNOW PRODUCTION DURING THE TIME AS THE GOOD MOISTURE AND LIFT
MOVE OFF.
.LONG TERM.../THURSDAY THROUGH TUESDAY/
STARTING TO SEE SOME BETTER AGREEMENT IN THE LONG RANGE MODELS
THROUGH THE END OF THE WEEK. HOWEVER...STILL PLENTY OF UNCERTAINTY
REGARDING THE UPCOMING WEEKEND...ESPECIALLY WITH REGARD TO A
POTENTIAL SIGNIFICANT WARM UP. MODELS HAVE EVEN WORSE AGREEMENT
EARLY NEXT WEEK. THUS...CONFIDENCE IS IMPROVED GOING THROUGH THE END
OF THE WEEK...BEFORE PLUMMETING THROUGH THE WEEKEND AND INTO NEXT
WEEK.
AS FAR AS THURSDAY AND FRIDAY IS CONCERNED...A FEW LINGERING
FLURRIES ARE POSSIBLE THURSDAY MORNING. HOWEVER...SIGNIFICANT DRYING
SPREADS INTO EAST KENTUCKY DURING THE DAY...WITH AT LEAST SOME
FILTERED SUNSHINE EXPECTED BY THE AFTERNOON. A CLIPPER SYSTEM WILL
DIVE SOUTHEAST INTO THE OHIO VALLEY THURSDAY NIGHT INTO EARLY
FRIDAY. WILL KEEP SOME SLIGHT CHANCE POPS FOR AREAS NORTH OF THE HAL
RODGERS PARKWAY. MOST OF THE FORCING ASSOCIATED WITH THIS SYSTEM
SLIDES BY TO THE NORTH...BUT MODEL SOUNDINGS SATURATE JUST ENOUGH TO
WARRANT THE SMALL CHANCE OF SNOW. AT THIS POINT...NOT LOOKING LIKE
MUCH SNOW ACCUMULATION GIVEN THE LACK OF FORCING. HOWEVER...A
DUSTING IS CERTAINLY POSSIBLE.
BY FRIDAY NIGHT...AS MENTIONED ABOVE MODELS DIVERGE. THE UPPER LEVEL
PATTERN FLATTENS OUT THROUGH THE UPCOMING WEEKEND AND IS LIKELY THE
REASON FOR UNCERTAINTY WITH REGARDS TO EXACTLY HOW WARM THINGS MAY
GET THIS WEEKEND. HOWEVER...GIVEN THE ECMWF STRENGTH IN THE DAYS 4
THROUGH 5...OPTING TO KEEP THE FORECAST MUCH CLOSER TO THIS MODEL.
THUS...EXPECT A FAIRLY WARM SATURDAY AND SUNDAY WITH HIGHS WELL INTO
THE 40S AND EVEN SOME 50S IN THE SOUTH. OBVIOUSLY...THIS COULD
CHANGE IF MODELS CONVERGE TOWARD THE COLDER GFS. THE COLDER GFS ALSO
KEEPS SOME FLURRIES AROUND THROUGH THE WEEKEND...BUT OPTING TO KEEP
THE FORECAST DRY THROUGH THE WEEKEND.
EARLY NEXT WEEK...THE GFS KEEP THINGS VERY COOL ACROSS THE REGION
WITH A TROUGH OVER THE EASTERN CONUS. IT ALSO HAS SOME WEAK CLIPPERS
DROPPING IN FROM THE NORTH...BUT AT THIS POINT...THEY ALL REMAIN
NORTH OF OUR AREA. THE ECMWF ON THE OTHER HAND KEEPS THINGS VERY
MILD AND THE WARMTH GETS REINFORCED BY TUESDAY AS A SOUTHERN STREAM
SYSTEM STRENGTHENS ACROSS THE SOUTHERN PLAINS. THE GFS ALSO HAS A
SOUTHERN STREAM SYSTEM...BUT KEEPS IT FURTHER SOUTH DUE TO THE
INFLUENCE OF THE UPPER LEVEL TROUGH. HOWEVER...WILL CONTINUE TO
FOLLOW THE ECMWF THROUGH EARLY NEXT WEEK TO KEEP CONTINUITY WITH THE
FORECAST. THE SYSTEM AROUND MIDWEEK WILL HAVE TO BE WATCHED AS IT
COULD GIVE THE AREA ANOTHER CHANCE FOR MIXED PRECIPITATION.
&&
.AVIATION.../06Z TO 06Z/...UPDATED
LIGHT RAIN FALLING INTO THE DRIER AIR BELOW HAS FINALLY SATURATED
THINGS PRETTY WELL AND MOST LOCATIONS ARE IFR OR BELOW WITH STRATUS
CIGS. AS THE UPPER LOW BEGIN TO MOVE OFF TO THE NORTHEAST...THE COLD
AIR WILL WRAP IN BEHIND IT AND CHANGE TO RAIN OVER TO SNOW. EXPECT
THAT CHANGE OVER BETWEEN 8-12Z. SNOW SHOWERS WILL CONTINUE THROUGH
THE END OF THE PERIOD IN MOST LOCATIONS. THE SNOW WILL TAPER TO
FLURRIES STARTING FROM WEST TO EAST AROUND 5Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-104-106-108-111.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR KYZ068-069-
079-080-083>085.
WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 1 AM EST
THURSDAY FOR KYZ088-110-113-115-117>120.
WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR KYZ086-087-107-
109-112-114-116.
&&
SHORT TERM...SHALLENBERGER/JP
LONG TERM....KAS
AVIATION...JJ
Hazardous weather outlook, Jan 25, 11:25 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST TUE JAN 25 2011
KYZ044-050>052-058>060-104-106-108-111-261200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON...BEATTYVILLE
1125 PM EST TUE JAN 25 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN IS EXPECTED TO MIX WITH AND THEN CHANGE TO SNOW TONIGHT. A
WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE REFER TO LATEST WINTER
WEATHER MESSAGE FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW IS EXPECTED TO POSSIBLY FALL HEAVY AT TIMES ON WEDNESDAY...
ESPECIALLY DURING THE MORNING HOURS. THE THREAT FOR SNOW SHOWERS WILL
LINGER INTO WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 7 PM ON WEDNESDAY
EVENING. PLEASE REFER TO LATEST WINTER WEATHER PRODUCT FOR THE
LATEST INFORMATION.
THERE IS A CHANCE OF SNOW AGAIN FROM THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOW TOTALS AND ANY OCCURRENCE OF
SLEET.
KYZ086-087-107-109-112-114-116-261200-
KNOX-BELL-JOHNSON-MAGOFFIN-BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
PAINTSVILLE...SALYERSVILLE...JACKSON...BOONEVILLE...MANCHESTER
1125 PM EST TUE JAN 25 2011
...WINTER STORM WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN IS EXPECTED TO BEGIN TO MIX WITH AND THEN CHANGE TO SNOW TOWARD
DAWN. THE MIX WITH AND CHANGEOVER TO SNOW SHOULD OCCUR AN HOUR
OR TWO EARLIER ON THE RIDGETOPS AS COMPARED TO THE VALLEYS. A WINTER
STORM WARNING GOES INTO EFFECT AT 3 AM ON WEDNESDAY MORNING. PLEASE
REFER TO LATEST WINTER WEATHER MESSAGE FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW IS EXPECTED TO POSSIBLY FALL HEAVY AT TIMES ON WEDNESDAY...
ESPECIALLY FROM MID MORNING THROUGH MID AFTERNOON. THE THREAT FOR
SNOW SHOWERS WILL LINGER INTO WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING.
A WINTER STORM WARNING IS IN EFFECT THROUGH 10 PM ON WEDNESDAY
EVENING. PLEASE REFER TO LATEST WINTER WEATHER PRODUCT FOR THE LATEST
INFORMATION.
THERE IS A CHANCE OF SNOW AGAIN FROM THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOW TOTALS AND ANY OCCURRENCE OF
SLEET.
KYZ088-110-113-115-117>120-261200-
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
1125 PM EST TUE JAN 25 2011
...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN IS EXPECTED TO BEGIN TO MIX WITH OR CHANGE TO SNOW TOWARD
DAWN...ESPECIALLY AT ELEVATIONS OF 2000 FEET AND ABOVE. THE MIX WITH
AND CHANGEOVER TO SNOW SHOULD OCCUR AN HOUR OR TWO EARLIER ON THE
RIDGETOPS AS COMPARED TO THE VALLEYS. A WINTER STORM WARNING GOES
INTO EFFECT AT 5 AM ON WEDNESDAY MORNING. PLEASE REFER TO LATEST
WINTER WEATHER MESSAGE FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW IS EXPECTED TO POSSIBLY FALL HEAVY AT TIMES ON WEDNESDAY...
ESPECIALLY FROM MID MORNING THROUGH MID AFTERNOON. THE THREAT FOR
SNOW SHOWERS WILL LINGER INTO WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING.
A WINTER STORM WARNING IS IN EFFECT UNTIL 1 AM ON THURSDAY MORNING.
PLEASE REFER TO LATEST WINTER WEATHER PRODUCT FOR THE LATEST
INFORMATION.
THERE IS A CHANCE OF SNOW AGAIN FROM THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOW TOTALS AND ANY OCCURRENCE OF
SLEET.
KYZ068-069-079-080-083>085-261200-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG
1125 PM EST TUE JAN 25 2011
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN IS EXPECTED GRADUALLY MIX WITH AND THEN CHANGE TO SNOW. SNOW
COULD FALL HEAVY AT TIMES LATE. THE MIX WITH AND CHANGEOVER TO SNOW
SHOULD OCCUR AN HOUR OR TWO EARLIER ON THE RIDGETOPS AS COMPARED TO
THE VALLEYS. A WINTER STORM WARNING IS IN EFFECT. PLEASE REFER TO
LATEST WINTER WEATHER MESSAGE FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW IS EXPECTED TO POSSIBLY FALL HEAVY AT TIMES ON WEDNESDAY...
ESPECIALLY IN THE MORNING. THE THREAT FOR SNOW SHOWERS WILL LINGER
INTO WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.
A WINTER STORM WARNING IS IN EFFECT UNTIL 7 PM ON WEDNESDAY
EVENING. PLEASE REFER TO LATEST WINTER WEATHER PRODUCT FOR THE LATEST
INFORMATION.
THERE IS A CHANCE OF SNOW AGAIN FROM THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOW TOTALS AND ANY OCCURRENCE OF
SLEET.
JP
Event by event
24 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Pulaski
- When
- January 26, 3:00 AM EST to 8:16 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
A inch of snow accumulated and is sticking to roads. The roads are becoming hazardous.
Winter Weather, Bell
- When
- January 26, 3:00 AM EST to 12:00 PM EST
- Where
- Bell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The snow accumulated 1.5 inches.
Winter Weather, Pulaski
- When
- January 26, 3:00 AM EST to 12:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
The snow accumulated 1.4 inches.
Winter Weather, Bell
- When
- January 26, 3:00 AM EST to 2:10 PM EST
- Where
- Bell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The snow accumulated 3 inches.
Winter Storm, Bell
- When
- January 26, 3:00 AM EST to 2:10 PM EST
- Where
- Bell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The snow accumulated 5 inches.
Winter Storm, Letcher
- When
- January 26, 4:00 AM EST to 4:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
A snow plow driver estimated 5 inches of snow accumulation along U.S. 119 on top of Pine Mountain.
Winter Weather, Harlan
- When
- January 26, 4:00 AM EST to 4:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
The snow plow driver estimated 3 inches of snow along RT. 221 at 2100 feet near the junction of Harlan, Perry, and Leslie counties.
Winter Weather, Harlan
- When
- January 26, 4:00 AM EST to 4:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
The snow plow driver estimated 3 inches of snow along route 421 on top of Pine Mountain near 26oo feet.
Heavy Snow, Harlan
- When
- January 26, 4:00 AM EST to 4:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
The snow plow driver estimated at least 6 inches of snow along route 160 on Black Mountain near 3700 feet.
Winter Weather, McCreary
- When
- January 26, 5:00 AM EST to 2:00 PM EST
- Where
- McCreary forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
The snow has accumulated 1.5 inches.
Winter Weather, Breathitt
- When
- January 26, 5:00 AM EST to 4:45 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The snow accumulated 1.3 inches.
Winter Weather, Laurel
- When
- January 26, 6:00 AM EST to 2:00 PM EST
- Where
- Laurel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
The snow accumulated 2 inches.
Winter Weather, Jackson
- When
- January 26, 8:00 AM EST to 12:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
The snow accumulated 2 inches.
Winter Weather, Montgomery
- When
- January 26, 8:00 AM EST to 12:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
The snow accumulated 3 inches.
Winter Weather, Morgan
- When
- January 26, 8:00 AM EST to 12:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
The snow accumulated 0.9 inches.
Winter Weather, Breathitt
- When
- January 26, 9:00 AM EST to 10:45 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
At 1045 AM, the National Weather Service office near Jackson had 1.5 inches of snowfall.
Winter Weather, Breathitt
- When
- January 26, 9:00 AM EST to 11:45 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
At 1145 AM, the National Weather Service office near Jackson measured 2.3 inches of snowfall.
Winter Weather, Rowan
- When
- January 26, 9:00 AM EST to 12:00 PM EST
- Where
- Rowan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
The snow accumulated 2 inches.
Winter Weather, Elliott
- When
- January 26, 9:00 AM EST to 12:15 PM EST
- Where
- Elliott forecast zone
- Reported by
- Public
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
The snow accumulated 3 inches.
Winter Weather, Breathitt
- When
- January 26, 9:00 AM EST to 1:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The snow accumulated 1.8 inches in the last 4 hours with a snow depth of 2 inches.
Winter Weather, Perry
- When
- January 26, 9:00 AM EST to 2:25 PM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
The snow has accumulated 2 inches.
Winter Weather, Owsley
- When
- January 26, 9:00 AM EST to 2:50 PM EST
- Where
- Owsley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
The snow accumulated 2 inches.
Winter Weather, Floyd
- When
- January 26, 9:00 AM EST to 3:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
The snow accumulation was 0.4 inches 4 miles west southwest of Prestonsburg with 1 to 2 inches on the surrounding ridges.
Winter Weather, Pulaski
- When
- January 26, 9:00 AM EST to 9:05 AM EST
- Where
- Pulaski forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
A Eubank man was killed due to injuries he sustained in a two car accident wednesday morning on Hwy 39 near the Eagles Nest Subdivision 3 miles north of Somerset. Local law enforcement officials stated that the man was pronounced dead at the Cumberland Regional Hospital shortly thereafter. The driver of the second car involved in the wreck, a 33 year old Somerset woman, sustained only minor injuries. Slick roads were blamed for the crash.
Winter Weather, Martin
- When
- January 26, 10:00 AM EST to 3:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
The snow accumulation was an inch 2 miles east southeast of Inez.
Winter Weather, Johnson
- When
- January 26, 10:00 AM EST to 3:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
The snow accumulation was about an inch in and around the town of Paintsville.
Winter Weather, Breathitt
- When
- January 26, 10:00 AM EST to 3:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The total snowfall measured at the Jackson weather office was 3.1 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Delaware, January 26 to 27, 20111 death · 5 injured · 3 events
- Heavy Snow and Winter Weather in Tennessee, January 26, 20111 death · 36 events
- Heavy Snow in New York, January 26 to 27, 20111 death · 17 events
- Winter Storm in District of Columbia, January 26, 20111 death · 1 event
- Winter Storm and Heavy Snow in New Jersey, January 26 to 27, 20112 injured · $100,000 · 21 events
- Heavy Snow in West Virginia, January 26, 2011$75,000 · 9 events
- Winter Storm and Winter Weather in Maryland, January 26 to 27, 201122 events
- Heavy Snow in Massachusetts, January 26 to 27, 201119 events
- Winter Weather in Virginia, January 26 to 27, 201119 events
- Winter Storm and Winter Weather in Virginia, January 26 to 27, 201118 events
- Winter Storm and Heavy Snow in Pennsylvania, January 26 to 27, 20111 injured · 10 events
- Winter Storm in West Virginia, January 26 to 27, 201111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271489, 271504, 271507, 271511, 271512, 271519, 271521, 271525, 271527, 271510, 271528, 271509, 271494, 271503, 271505, 271490, 271491, 271495, 271506, 271508, 271513, 271514, 271516, 279064, 271515, 271517, 271518.